Puerto Rico, 2005

Flood in Puerto Rico, May 24, 2005

May 24, 2005 · NWS SJU · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 24, 3:41 AM AST, 4 hours 34 minutes earlier.

Area forecast discussion, May 24, 3:41 AM AST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
341 AM AST TUE MAY 24 2005

.DISCUSSION...THE LOW LEVEL TROUGH ELONGATED FROM SOUTHWEST TO
NORTHEAST ALONG PUERTO RICO LATE MONDAY CONTINUED TO PRODUCE AN AREA
OF CLOUDS AND SHOWERS WHOSE EFFECTS REMAINED OVERNIGHT AND HEAVY
SHOWERS WERE NOTED OVER CEIBA VIEQUES AND THE EASTER COASTAL WATERS.
OTHER SCATTERED SHOWERS WERE NOTED OVER THE CARIBBEAN WATERS.

AFTER A COMPARISON OF QUICKSCAT DATA AND GFS80 MODEL GUIDANCE SEEM
THAT THIS MODEL IS PICKING UP THE FEATURE PRODUCING OUR LOCAL
WEATHER VERY GOOD. THEN I WILL CONTINUE TO PUT SOME CONFIDENCE ON IT
FOR NOW.

THIS MODEL SUGGEST HIGH RELATIVE HUMIDITY VALUES FOR LATER TODAY AND
A SHORT WAVE DEVELOPING THIS AFTERNOON WHICH WILL ENHANCE
PRECIPITATION ALONG THE NORTHERN SLOPES AND PLANES THE NORTHWEST AND
THE ATLANTIC WATERS. AT THIS TIME THE SHOWERS OVER THE CARIBBEAN
WATERS ARE MOVING SLOWLY AND ERRATICALLY BUT WILL START TO MOVE
TOWARD THE WEST LATER AS THE ATLANTIC HIGH MOVES EASTWARD PRODUCING
A EASTERLY LOW LEVEL WIND FLOW.

AT THE LOW LEVEL ANOTHER TROUGH WILL FORM OVER THE CARIBBEAN WATERS
AND WILL MOVE TOWARD THE NORTH PROVIDING ADDITIONAL CHANCES FOR
SHOWERS AND THUNDERSTORMS UNTIL LATE TODAY.

&&

.AVIATION...THE AFTERNOON CONVECTION EXPECTED MAY PRODUCE SHOWERS
SOME HEAVY THUNDERSTORM ACTIVITY ALONG THE USUAL ROUTE OF APPROACH
TO THE LMM INTERNATIONAL AIRPORT.

&&

.HYDROLOGY...THE WET PATTERN IS EXPECTED TO CONTINUE TODAY
ESPECIALLY ALONG THE NORTHERN HALF OF PUERTO RICO. WITH THE
PERSISTENT RAINFALL OF THE LAST FEW DAYS...THE GROUND REMAIN
SATURATED AND WE DO NOT NEED SIGNIFICANT AMOUNTS OF RAIN TO OBTAIN
URBAN FLOODING OR POSSIBLY FLASH FLOODING ESPECIALLY IN THE URBAN
AREAS SINCE AS IS KNOWN...THE RUNOFF INCREASES.

&&

.CLIMATE...AS IT IS USUAL...THIS MONTH HAS BEEN A RAINY ONE SO FAR.
FOR THE LUIS MUNOZ MARIN INTERNATIONAL AIRPORT THE RAIN GAUGE HAVE
MEASURED 7.64 IN WHICH IS 3.62 ABOVE THE NORMAL VALUE OF 4.02 IN.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  77  91  75 /  60  20  50  20
STT  89  79  88  78 /  50  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
.PR...NONE.
.VI...NONE.

&&

RIVERA
Hazardous weather outlook, May 24, 6:00 AM AST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST TUE MAY 24 2005

PRZ001>013-AMZ710>750-251000-
600 AM AST TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A SURFACE TROUGH WILL DRIFT SOUTHEAST TODAY AND
REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.  ACTIVE WEATHER WILL
CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH TONIGHT. SEA BREEZE
EFFECTS COMBINED WITH A MOIST UNSTABLE AIRMASS AND WEST TO SOUTHWEST
LOW LEVEL WINDS WILL ALLOW FOR SCATTERED TO NUMEROUS SHOWERS AND
ISOLATED THUNDERSTORMS TO DEVELOP MAINLY ALONG THE NORTH AND EAST
PORTIONS OF PUERTO RICO...ALTHOUGH THE OTHER SECTIONS WILL SEE
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. LOCALLY HEAVY RAINS
COULD BE EXPECTED TODAY ALONG THE NORTH HALF OF PUERTO RICO.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

VIZ001-002-AMZ710>730-251000-
600 AM AST TUE MAY 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A SURFACE TROUGH ACROSS THE LOCAL ATLANTIC
WATERS OFF SHORE OF THE VIRGIN ISLANDS WILL DRIFT SOUTHEAST TODAY
AND REMAIN NEARLY STATIONARY ACROSS THE LOCAL AREA.  ACTIVE WEATHER
WILL CONTINUE ALONG AND AHEAD OF THIS TROUGH THROUGH TONIGHT. LIGHT
WEST WINDS COMBINED WITH MOIST UNSTABLE AIRMASS WILL ALLOW FOR
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO AFFECT THE
TERRITORY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.DAYS TWO THROUGH SEVEN...
DECREASE IN MOISTURE EXPECTED BY WEDNESDAY WITH LIGHT EAST FLOW
DOMINATING. ASIDE FROM LOCAL SEA BREEZE EFFECTS...A DRIER WEATHER
PATTERN SHOULD PREVAIL. NO HAZARDOUS WEATHER IS ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

In the hours before

Local storm report, May 24, 5:03 AM AST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
503 AM AST TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      FAJARDO                 18.33N 65.66W
05/24/2005                   FAJARDO            PR   EMERGENCY MNGR

            PUERTO RICO EMERGENCY MANAGEMENT REPORTED THAT THEY WERE
            EVACUATING HOMES IN CEIBA AND FAJARDO DUE TO FLASH
            FLOODING.

&&

RGROSS
Local storm report, May 24, 6:18 AM AST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 AM     FLASH FLOOD      FAJARDO                 18.33N 65.66W
05/24/2005                   FAJARDO            PR   BROADCAST MEDIA

            ONE FAMILY RESCUED FROM ROOF OF HOME DUE TO FLOODING OF
            RIO FAJARDO. SEVERAL STREETS IN DOWNTOWN FAJARDO FLOODED.

&&

RGROSS
Local storm report, May 24, 6:23 AM AST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
623 AM AST TUE MAY 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     AVALANCHE        MANATI                  18.43N 66.48W
05/23/2005                   MANATI             PR   BROADCAST MEDIA

            REPORTED THAT ABOUT 30 HOMES WERE AFFECTED BY FLOODING
            FROM THE RIO GRANDE DE MANATI OUT OF ITS BANKS.

&&

RGROSS

Event by event

1 flood. Local standard time, as filed.

Flood, Northeast

When
May 24, 8:15 AM AST to 11:15 AM AST
Where
Northeast forecast zone
Reported by
EMERGENCY MANAGER

Roads 193, 992 and 940 were reported flooded in the municipality of Luquillo.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2005Every state in 2005This day in weather historyWarnings in Puerto Rico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453038.